Alert archive / California / Wind Advisories in 2011

Wind Advisory 30, NWS Los Angeles, CA

April 4, 2011Los Angeles County, California

NWS Los Angeles, CA issued this wind advisory at Apr 4, 2011, 4:42 AM PDT for Los Angeles County, California. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Apr 4, 2011, 4:42 AM PDT (11:42 UTC)
Expired
Apr 4, 2011, 3:00 PM PDT
In force
10 hr
Issued by
NWS Los Angeles, CA

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 11:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 11.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2011-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2011-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

088 
WWUS76 KLOX 041142
NPWLOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
442 AM PDT MON APR 4 2011

...GUSTY OFFSHORE WINDS ACROSS THE MOUNTAINS AND MOST VALLEY AREAS
OF VENTURA AND LOS ANGELES COUNTIES TODAY...

.STRENGTHENING HIGH PRESSURE IN THE GREAT BASIN WILL CAUSE A
SHARP OFFSHORE PRESSURE GRADIENT ACROSS SOUTHWESTERN CALIFORNIA
TODAY. THIS WILL RESULT IN GUSTY NORTHEAST WINDS ACROSS THE
MOUNTAINS OF LOS ANGELES AND VENTURA COUNTIES...THE VENTURA COUNTY
VALLEYS...THE SANTA CLARITA VALLEY AND PORTIONS OF THE SAN
FERNANDO VALLEY. WINDS GUSTS COULD REACH 50 MPH IN THE MOUNTAINS...AND
40 MPH IN THE VALLEYS.

CAZ053-054-042200-
/O.NEW.KLOX.WI.Y.0030.110404T1142Z-110404T2200Z/
VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
INCLUDING...LOCKWOOD VALLEY...MOUNT PINOS...ACTON...
MOUNT WILSON...SANDBERG
442 AM PDT MON APR 4 2011

...WIND ADVISORY IN EFFECT UNTIL 3 PM PDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS ISSUED A
WIND ADVISORY...WHICH IS IN EFFECT UNTIL 3 PM PDT THIS AFTERNOON.

* TIMING: THROUGH MID AFTERNOON. 

* WINDS: AREAS OF NORTHEAST WINDS 25 TO 35 MPH WITH GUSTS TO 50
  MPH ARE EXPECTED. 

* IMPACTS: SUDDEN GUSTY CROSS WINDS CAN CAUSE VEHICLE LOSS OF
  CONTROL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY FOR THE MOUNTAINS MEANS THAT WIND GUSTS OF 45 MPH
OR GREATER ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

CAZ088-042200-
/O.NEW.KLOX.WI.Y.0030.110404T1400Z-110404T2200Z/
SANTA CLARITA VALLEY-
INCLUDING...SANTA CLARITA...NEWHALL...VALENCIA
442 AM PDT MON APR 4 2011

...WIND ADVISORY IN EFFECT UNTIL 3 PM PDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS ISSUED A
WIND ADVISORY...WHICH IS IN EFFECT UNTIL 3 PM PDT THIS AFTERNOON.

* TIMING: THROUGH MID AFTERNOON.

* WINDS: AREAS OF NORTHEAST WINDS 20 TO 30 MPH WITH GUSTS TO 40
  MPH ARE EXPECTED.

* IMPACTS: GUSTY WINDS WILL AFFECT PORTIONS OF THE 5 AND 14
  FREEWAYS. SUDDEN CROSS WINDS CAN CAUSE VEHICLE LOSS OF CONTROL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY FOR THE VALLEYS MEANS THAT WIND GUSTS OF 35 MPH
OR GREATER ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

CAZ046-042200-
/O.NEW.KLOX.WI.Y.0030.110404T1400Z-110404T2200Z/
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
INCLUDING...TOPANGA
442 AM PDT MON APR 4 2011

...WIND ADVISORY IN EFFECT UNTIL 3 PM PDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS ISSUED A
WIND ADVISORY...WHICH IS IN EFFECT UNTIL 3 PM PDT THIS AFTERNOON.

* TIMING: THROUGH MID AFTERNOON. 

* WINDS: AREAS OF NORTH TO NORTHEAST WINDS 20 TO 30 MPH WITH GUSTS
  TO 45 MPH ARE EXPECTED.

* IMPACTS: SUDDEN CROSS WINDS CAN CAUSE VEHICLE LOSS OF CONTROL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY FOR THE MOUNTAINS MEANS THAT WIND GUSTS OF 45 MPH
OR GREATER ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

CAZ044-045-042200-
/O.NEW.KLOX.WI.Y.0030.110404T1400Z-110404T2200Z/
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
INCLUDING...SANTA PAULA...FILLMORE...OJAI...PIRU...
THOUSAND OAKS...NEWBURY PARK...MOORPARK...SIMI VALLEY
442 AM PDT MON APR 4 2011

...WIND ADVISORY IN EFFECT UNTIL 3 PM PDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS ISSUED A
WIND ADVISORY...WHICH IS IN EFFECT UNTIL 3 PM PDT THIS AFTERNOON.

* TIMING: THROUGH MID AFTERNOON. 

* WINDS: AREAS OF NORTHEAST WINDS 20 TO 30 MPH WITH GUSTS TO 40 MPH
  ARE EXPECTED.

* IMPACTS: GUSTY WINDS WILL AFFECT PORTIONS OF THE 101...118...AND
  23 FREEWAYS. SUDDEN CROSS WINDS CAN CAUSE VEHICLE LOSS OF
  CONTROL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY FOR THE VALLEYS MEANS THAT WIND GUSTS OF 35 MPH
OR GREATER ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

CAZ547-042200-
/O.NEW.KLOX.WI.Y.0030.110404T1400Z-110404T2200Z/
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
INCLUDING...WOODLAND HILLS...NORTHRIDGE...BURBANK...
UNIVERSAL CITY
442 AM PDT MON APR 4 2011

...WIND ADVISORY IN EFFECT UNTIL 3 PM PDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS ISSUED A
WIND ADVISORY...WHICH IS IN EFFECT UNTIL 3 PM PDT THIS AFTERNOON.

* TIMING: THROUGH MID AFTERNOON. 

* WINDS: AREAS OF NORTH TO NORTHEAST WINDS 15 TO 25 MPH WITH GUSTS
  TO 35 MPH ARE EXPECTED. WINDS WILL BE STRONGEST ACROSS NORTHERN
  AND WESTERN PORTIONS OF THE VALLEY.

* IMPACTS: GUSTY WINDS WILL AFFECT PORTIONS OF THE
  118...101...405...AND 5 FREEWAYS. SUDDEN CROSS WINDS CAN CAUSE
  VEHICLE LOSS OF CONTROL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH OR GREATER ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

BRUNO/ASR
1 follow-up statement
416 
WWUS76 KLOX 042200
NPWLOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
300 PM PDT MON APR 4 2011


CAZ044>046-053-054-088-547-042300-
/O.EXP.KLOX.WI.Y.0030.000000T0000Z-110404T2200Z/
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
SANTA CLARITA VALLEY-LOS ANGELES COUNTY SAN FERNANDO VALLEY-
INCLUDING...SANTA PAULA...FILLMORE...OJAI...PIRU...
THOUSAND OAKS...NEWBURY PARK...MOORPARK...SIMI VALLEY...TOPANGA...
LOCKWOOD VALLEY...MOUNT PINOS...ACTON...MOUNT WILSON...SANDBERG...
SANTA CLARITA...NEWHALL...VALENCIA...WOODLAND HILLS...
NORTHRIDGE...BURBANK...UNIVERSAL CITY
300 PM PDT MON APR 4 2011

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. 


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at Apr 4, 3:34 AM PDT, 1 hour 8 minutes earlier.

Area forecast discussion, Apr 4, 3:34 AM PDT, 1 hour 8 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
334 AM PDT MON APR 4 2011

.SYNOPSIS...
HIGH PRESSURE AND OFFSHORE FLOW WILL CAUSE SIGNIFICANT WARMING
TODAY WITH LOCALLY WINDY CONDITIONS. LOW PRESSURE IN THE PACIFIC
WILL BRING A COOLING TREND TUESDAY AND WEDNESDAY AND A RETURN TO
NIGHT THROUGH MORNING LOW CLOUDS AND FOG. A COLD STORM WILL DROP
SOUTH FROM THE PACIFIC NORTHWEST LATE THIS WEEK...BRINGING A CHANCE
OF SHOWERS TO THE REGION...WITH VERY COOL CONDITIONS AND LOW SNOW
LEVELS. DRIER AND WARMER WEATHER IS EXPECTED TO RETURN THIS WEEKEND.

&&

.SHORT TERM (TODAY-WED)...EXCEPT FOR SOME HIGH CLOUDS...AND SOME
STRATUS NEAR CATALINA ISLAND...SKIES WERE MOSTLY CLEAR ACROSS THE
FCST AREA EARLY THIS MORNING. PRES GRADS HAVE FLIPPED OFFSHORE...AND
OFFSHORE GRADS WILL CONT TO INCREASE THROUGH MID MORNING. MODEL HAVE
TRENDED STRONGER WITH THE NELY WINDS ALOFT...AND WITH THE SUBSIDENCE
ACROSS THE REGION. THIS MAY ALLOW WINDS TO REACH AT LEAST LOW END
ADVISORY LEVELS IN THE WINDIER LOCATIONS...SO HAVE ISSUED WIND
ADVISORIES FOR THE MOUNTAINS OF VENTURA AND LOS ANGELES COUNTIES
INCLUDING THE SANTA MONICAS...THE VALLEYS OF VENTURA COUNTY...THE
SANTA CLARITA VALLEY AND THE SAN FERNANDO VLY (MAINLY FOR NORTHERN
AND WESTERN AREAS). EXPECT WINDS TO STAY JUST BELOW ADVISORY LEVELS
ACROSS THE VTU COUNTY COASTAL PLAIN. WITH THE OFFSHORE FLOW AND
STRONG INCREASES IN HEIGHTS AND THICKNESSES ACROSS THE
REGION...EXPECT SIGNIFICANT WARMING IN ALL AREAS. MAX TEMPS WILL
LIKELY PEAK OUT NEAR OR JUST ABOVE 80 DEGREES ACROSS MOST VLY AREAS
OF L.A. AND VTU COUNTIES...MOST OF THE VTU COUNTY COASTAL
PLAIN...AND INTERIOR PORTIONS OF THE L.A. COUNTY COAST.

A BROAD TROUGH WILL MOVE TOWARD THE PAC NW TONIGHT THROUGH AND
TUE...THEN INTO THE WRN U.S. TUE NIGHT AND WED. AT THE SAME
TIME...AN UPPER LOW WELL TO THE WEST OF BAJA CA WILL LIFT
NEWD...PUSHING ACROSS EXTREME NRN BAJA OR EXTREME SRN CA LATE TUE
NIGHT OR WED MORNING. AT THIS POINT...DO NOT EXPECT A RETURN TO ANY
LOW CLOUDS TONIGHT/TUE MORNING...ALTHOUGH IT CANNOT BE RULED OUT ON
THE CENTRAL COAST OR THE COAST OF L.A. COUNTY. A RETURN TO ONSHORE
GRADS SHOULD BRING SEVERAL DEGREES OF COOLING TO AREAS W OF THE MTNS
ON TUE...ESPECIALLY ACROSS THE CSTL PLAIN.

EXPECT THE MARINE LAYER TO BECOME WELL ESTABLISHED TUE NIGHT AND
WED...WITH WDSPRD NIGHT THROUGH MORNING LOW CLOUDS AND FOG IN CSTL
AND VLY AREAS...POSSIBLY REACHING THE CSTL SLOPES. THERE COULD BE
SOME LOCAL DRIZZLE WED MORNING...AND IF THE UPPER LOW TO THE SW
TRACKS A BIT CLOSER TO THE FCST AREA...THERE MAY BE ENOUGH MOISTURE
AND LIFT FOR SOME LIGHT AMOUNTS OF MEASURABLE RAIN. EXPECT SKIES TO
BECOME PARTLY CLOUDY WED AFTERNOON. THERE WILL BE SIGNIFICANT
COOLING ACROSS THE ENTIRE REGION ON WED...WITH TEMPS PROBABLY NOT
REACHING 70 DEGREES IN MOST AREAS W OF THE MTNS.

.LONG TERM (THU-SUN)... ALL MODELS SHOW A TROUGH DIGGING SWD FROM
WESTERN CANADA INTO THE PAC NW WED NIGHT...WITH THE SYSTEM CLOSING
OFF ON THU. THIS UPPER LOW IS FCST TO THEN DROP SWD INTO CA THU
NIGHT AND FRI...TAKING A TRACK ALONG OR JUST INLAND OF THE
CST...THEN PASS ACROSS THE FCST AREA FRI AFTERNOON AND
EARLY FRI NIGHT. IT WILL EXIT THE REGION EARLY SAT. THE GFS AND
ECMWF ARE IN SURPRISINGLY GOOD AGREEMENT WITH THE TRACK AND TIMING
OF THE SYSTEM. WHILE IT WILL BE FAIRLY MOISTURE-STARVED...IT MAY BE
CLOSE ENOUGH FOR IT TO PICK UP SOME MOISTURE FROM THE PACIFIC. IT
WILL BE A VERY COLD AND DYNAMIC SYSTEM...AND EVEN WITH LIMITED
MOISTURE IT WILL PROBABLY BRING SOME SHOWERS TO THE REGION LATE THU
THROUGH EARLY SAT. IT APPEARS AS THOUGH THE GREATEST THREAT OF
SHOWERS WOULD BE FRI INTO EARLY FRI NIGHT...AND FCST POPS ARE
HIGHEST DURING THOSE TIME PERIODS. IT WILL BE VERY CHILLY ACROSS THE
REGION...AND SNOW LEVELS WILL BE RATHER LOW. THIS IS THE TYPE OF
SYSTEM THAT COULD ALSO BRING SOME THUNDERSTORMS...AND AT LEAST A
MODERATE AMOUNT OF RAIN. OF COURSE...CUTOFF LOW ALWAYS THROW A FAIR
AMOUNT OF UNCERTAINTY INTO THE FCST. DRYING IS EXPECTED TO BEGIN
ACROSS THE REGION SAT...WITH DRY AND WARMER WEATHER (BUT STILL BELOW
NORMAL) FOR SUNDAY.

&&

.AVIATION...

04/1130Z.

HIGH CONFIDENCE IN ALL TAFS. LGT-OCNL MDT TURBC NEAR MTNS THROUGH
22Z.

KLAX...HIGH CONFIDENCE IN CAVU TAF.

KBUR...HIGH CONFIDENCE IN CAVU TAF. LGT TURBC SFC-070 THROUGH 21Z.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY (SEE LAXNPWLOX).

&&

PUBLIC...BRUNO
AVIATION...RORKE
SYNOPSIS...DB

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Apr 3, 6:00 AM PDT, 22 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT SUN APR 3 2011

CAZ034>041-044>046-051>054-059-087-088-547-548-041300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT SUN APR 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

THERE IS A HIGH RISK OF RIP CURRENTS ON ALL AREA BEACHES TODAY.

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DB

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 2:31 PM PDTSmall Craft AdvisoryLOX48 hr

Nearby

Wind Advisories in California, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.